Article Text

Download PDFPDF
Reminder of important clinical lesson
Even ‘safe’ medications need to be administered with care
  1. Nancy Lutwak1,
  2. Mary Ann Howland2,
  3. Rosemarie Gambetta3,
  4. Curt Dill1
  1. 1Department of Emergency Medicine, VA New York Harbor Healthcare Center, NYU School of Medicine, New York, New York, USA
  2. 2Department of Emergency Medicine, Bellevue Hospital Center, New York Poison Control Center, NYU School of Medicine, New York, New York, USA
  3. 3Department of Cardiology, VA New York Harbor Healthcare Center, New York, New York, USA
  1. Correspondence to Dr Nancy Lutwak, nancy.lutwak{at}gmail.com

Summary

A 60-year-old man with a history of hepatic cirrhosis and cardiomyopathy underwent transoesophageal echocardiogram. He received mild sedation and topical lidocaine. During the recovery period the patient developed ataxia and diplopia for about 30 mins, a result of lidocaine toxicity. The patient was administered a commonly used local anaesthetic, a combination of 2% viscous lidocaine, 4% lidocaine gargle and 5% lidocaine ointment topically to the oropharnyx. The total dose was at least 280 mg. Oral lidocaine undergoes extensive first pass metabolism and its clearance is quite dependent on rates of liver blood flow as well as other factors. The patient's central nervous system symptoms were mild and transient but remind us that to avoid adverse side effects, orally administered drugs with fairly high hepatic extraction ratio given to patients with chronic liver disease need to be given in reduced dosages. Even ‘Safe’ medications need to be carefully administered.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.